Alert archive / Texas / Wind Advisories in 2025
Wind Advisory 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Jan 18, 2025, 7:47 PM MST for Eddy County, New Mexico; 5 counties in Texas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2025, 7:47 PM MST (02:47 UTC)
- Expired
- Jan 18, 2025, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575 WWUS74 KMAF 190247 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 747 PM MST Sat Jan 18 2025 NMZ027-TXZ271-191100- /O.NEW.KMAF.DU.Y.0002.250119T0247Z-250119T0600Z/ /O.CON.KMAF.HW.W.0005.000000T0000Z-250119T1000Z/ /O.CON.KMAF.CW.Y.0002.250119T0600Z-250119T1600Z/ Guadalupe Mountains of Eddy County-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Queen, and Pine Springs 747 PM MST Sat Jan 18 2025 /847 PM CST Sat Jan 18 2025/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST /4 AM CST/ SUNDAY... ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 9 AM MST /10 AM CST/ SUNDAY... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. For the High Wind Warning, northeast winds 30 to 50 mph with gusts up to 55 mph. For the Cold Weather Advisory, very cold wind chills as low as 4 below expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe and Delaware Mountains. * WHEN...For the Blowing Dust Advisory, until 11 PM MST /midnight CST/ this evening. For the High Wind Warning, until 3 AM MST /4 AM CST/ Sunday. For the Cold Weather Advisory, from 11 PM MST /midnight CST/ this evening to 9 AM MST /10 AM CST/ Sunday. * IMPACTS...Hazardous driving conditions due to reduced visibility. In addition to reduced visibility, strong winds will be hazardous to trailers and other high-profile vehicles. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Slow down, use low-beam headlights, and leave plenty of distance between you and other vehicles. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Bring pets indoors, or ensure that they have warm, dry shelter. && $$ NMZ028-TXZ272>274-277-278-191100- /O.NEW.KMAF.DU.Y.0002.250119T0247Z-250119T0600Z/ /O.NEW.KMAF.WI.Y.0002.250119T0247Z-250119T0600Z/ /O.CON.KMAF.CW.Y.0002.250119T0600Z-250119T1600Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson-Reeves County Plains-Davis Mountains-Davis Mountains Foothills- Including the cities of Carlsbad, Carlsbad Caverns NP, Van Horn, Artesia, Pecos, Fort Davis, and Alpine 747 PM MST Sat Jan 18 2025 /847 PM CST Sat Jan 18 2025/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING... ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 9 AM MST /10 AM CST/ SUNDAY... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. For the Wind Advisory, north winds 30 to 40 mph with gusts up to 55 mph. For the Cold Weather Advisory, very cold wind chills as low as 3 above expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains, Davis Mountains Foothills, Van Horn and Highway 54 Corridor, and Reeves County Plains, and Eastern Culberson County. * WHEN...For the Blowing Dust Advisory and Wind Advisory, until 11 PM MST /midnight CST/ this evening. For the Cold Weather Advisory, from 11 PM MST /midnight CST/ this evening to 9 AM MST /10 AM CST/ Sunday. * IMPACTS...Hazardous driving conditions due to reduced visibility. In addition to reduced visibility, strong winds will be hazardous to trailers and other high-profile vehicles. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Slow down, use low-beam headlights, and leave plenty of distance between you and other vehicles. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Bring pets indoors, or ensure that they have warm, dry shelter. && $$ NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-270-275- 276-279>282-191100- /O.CON.KMAF.CW.Y.0002.250119T0600Z-250119T1600Z/ Northern Lea-Central Lea-Southern Lea-Gaines-Dawson-Borden-Scurry- Andrews-Martin-Howard-Mitchell-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-Guadalupe Mountains Above 7000 Feet-Chinati Mountains-Marfa Plateau-Central Brewster-Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Jal, Dryden, Kermit, Eunice, Lamesa, Garden City, Presidio, Lajitas, Seminole, Chisos Basin, Big Spring, Hobbs, Colorado City, Mentone, Gail, Tatum, Panther Junction, Monahans, Crane, McCamey, Stanton, Lovington, Castolon, Sanderson, Marathon, Odessa, Big Lake, Midland, Snyder, Marfa, Big Bend National Park, Andrews, Rankin, Fort Stockton, and Guadalupe Mountains National Park 747 PM MST Sat Jan 18 2025 /847 PM CST Sat Jan 18 2025/ ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 9 AM MST /10 AM CST/ SUNDAY... * WHAT...Very cold wind chills as low as 3 above expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 11 PM MST /midnight CST/ this evening to 9 AM MST /10 AM CST/ Sunday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Bring pets indoors, or ensure that they have warm, dry shelter. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. && $$ Lindsey
1 follow-up statement
715 WWUS74 KMAF 190605 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1105 PM MST Sat Jan 18 2025 NMZ028-TXZ272>274-277-278-191415- /O.EXP.KMAF.DU.Y.0002.000000T0000Z-250119T0600Z/ /O.EXP.KMAF.WI.Y.0002.000000T0000Z-250119T0600Z/ /O.CON.KMAF.CW.Y.0002.000000T0000Z-250119T1600Z/ Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern Culberson-Reeves County Plains-Davis Mountains-Davis Mountains Foothills- Including the cities of Fort Davis, Pecos, Carlsbad Caverns NP, Alpine, Carlsbad, Artesia, and Van Horn 1105 PM MST Sat Jan 18 2025 /1205 AM CST Sun Jan 19 2025/ ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM CST/ SUNDAY... ...BLOWING DUST ADVISORY HAS EXPIRED... ...WIND ADVISORY HAS EXPIRED... * WHAT...Very cold wind chills as low as 3 above. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains, Davis Mountains Foothills, Van Horn and Highway 54 Corridor, and Reeves County Plains, and Eastern Culberson County. * WHEN...Until 9 AM MST /10 AM CST/ Sunday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Bring pets indoors, or ensure that they have warm, dry shelter. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. && $$ NMZ027-TXZ271-191415- /O.EXP.KMAF.DU.Y.0002.000000T0000Z-250119T0600Z/ /O.CON.KMAF.HW.W.0005.000000T0000Z-250119T1000Z/ /O.CON.KMAF.CW.Y.0002.000000T0000Z-250119T1600Z/ Guadalupe Mountains of Eddy County-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1105 PM MST Sat Jan 18 2025 /1205 AM CST Sun Jan 19 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST /4 AM CST/ SUNDAY... ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM CST/ SUNDAY... ...BLOWING DUST ADVISORY HAS EXPIRED... * WHAT...For the High Wind Warning, northeast winds 30 to 50 mph with gusts up to 55 mph. For the Cold Weather Advisory, very cold wind chills as low as 4 below. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe and Delaware Mountains. * WHEN...For the High Wind Warning, until 3 AM MST /4 AM CST/ Sunday. For the Cold Weather Advisory, until 9 AM MST /10 AM CST/ Sunday. * IMPACTS...Gusty winds may blow around unsecured objects. Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Bring pets indoors, or ensure that they have warm, dry shelter. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. && $$ NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-270-275- 276-279>282-191415- /O.CON.KMAF.CW.Y.0002.000000T0000Z-250119T1600Z/ Northern Lea-Central Lea-Southern Lea-Gaines-Dawson-Borden-Scurry- Andrews-Martin-Howard-Mitchell-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-Guadalupe Mountains Above 7000 Feet-Chinati Mountains-Marfa Plateau-Central Brewster-Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Seminole, Mentone, Crane, Lajitas, Fort Stockton, Presidio, Stanton, Rankin, Marathon, Chisos Basin, Eunice, Big Lake, Castolon, Big Bend National Park, Garden City, Jal, Big Spring, Midland, Lamesa, Hobbs, Monahans, Gail, Tatum, Marfa, Colorado City, Odessa, Kermit, Lovington, Panther Junction, McCamey, Sanderson, Dryden, Guadalupe Mountains National Park, Snyder, and Andrews 1105 PM MST Sat Jan 18 2025 /1205 AM CST Sun Jan 19 2025/ ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM CST/ SUNDAY... * WHAT...Very cold wind chills as low as 3 above. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 9 AM MST /10 AM CST/ Sunday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Bring pets indoors, or ensure that they have warm, dry shelter. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. && $$ Lamberson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 18, 4:01 PM MST, 3 hours 46 minutes earlier. Its key messages:
- Updated at 457 PM CST Sat Jan 18 2025
- Turning windy and colder overnight with snow flurries across Lea County and the northern Permian Basin.
- Dangerously low wind chills will likely (> 80% confidence) necessitate additional cold weather products early next week.
- Temperatures warm closer to normal by the end of next week.
Area forecast discussion, Jan 18, 4:01 PM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
501 PM CST Sat Jan 18 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 457 PM CST Sat Jan 18 2025
- Turning windy and colder overnight with snow flurries across Lea
County and the northern Permian Basin.
- Dangerously low wind chills will likely (> 80% confidence)
necessitate additional cold weather products early next week.
- Temperatures warm closer to normal by the end of next week.
&&
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 224 PM CST Sat Jan 18 2025
A cold front that moved through much of the region last night has
stalled along the higher terrain this afternoon. Temperatures are
only in the 40s/50s behind the front across the Permian Basin and
mainly in the 60s west of the Pecos River. A short-wave rounding the
base of a large-scale upper trough over the central U.S. will send a
stronger push of cold air into the region tonight. Northeasterly
winds will increase around sunset with most locations sustained
around 15-20 mph. A few hours of strong gap winds are expected
behind the front through the Guadalupe Mountains so have issued a
short-fused High Wind Warning. The same short-wave will be
responsible for an area of light precipitation that will slide south
across E NM into the TX High Plains this evening. Have added light
snow/flurries to N. Lea county and northern portions of the Permian
Basin, with no impacts expected. Will continue to watch the
evolution of this snow and adjust the forecast if the wave is
stronger than expected. We could also see some flurries near the I-
20/I-10 split just before sunrise as moisture dams up against the
higher terrain.
Temperatures by Sunday morning will drop significantly with lows in
the teens and 20s and wind chills about 10 degrees below that. Have
issued a Cold Weather Advisory for the entire area due to these very
cold wind chills. While we expect plenty of sun, temperatures won't
warm much by afternoon. Highs will only climb into the 30s and low
40s and it may not rise above freezing across northern portions of
the Permian Basin. Temperatures will drop again into the teens and
20s Sunday night even as winds return to the southeast. Stronger
winds will make for colder wind chills (0F to 15F) so another
widespread Cold Weather Advisory will be needed.
&&
.LONG TERM...
(Monday through Friday)
Issued at 224 PM CST Sat Jan 18 2025
Very cold temperatures continue during the beginning of the long term
as a broad upper-level trough digs further south behind the Arctic
cold front. A surface ridge of high pressure moves off to the east,
shifting winds southeasterly to southerly on Monday. Spots in
southeastern New Mexico and the Permian Basin see highs in the mid
to upper 30s, with warmer temperatures ranging from the 40s in the
Trans Pecos and upper 40s to low 50s near and along the Rio Grande.
Still under the influence of the very cold and dry airmass, Monday
night lows drop into the mid to upper teens for most (particularly
in southeast New Mexico, northern Permian Basin, and higher
elevations) and low to mid 20s in the Trans Pecos/Rio Grande
regions. A tightening pressure gradient behind the aforementioned
surface high pressure occurs Monday night, increasing winds and
bringing dangerously low wind chill values into the single digits
over much of the area. Locations in higher terrain can see wind
chill values dip below zero. As a result, a Cold Weather Advisory
issuance is likely as Monday approaches.
Another upper-level trough digs into the region and surface winds
are expected to shift north-northeasterly Monday night into Tuesday,
keeping Tuesday's highs in the mid to upper 30s for most and low to
mid 40s at spots along the Rio Grande. Spots in higher elevations
could see highs in the low 30s. The tightened pressure gradient and
north-northeasterly winds may bring a rather brief period of high
gap winds Monday night into early Tuesday morning, potentially
causing travel difficulties in the Guadalupe Pass. To account for
this, high wind products may be warranted as we approach this time
period. Some light snow flurries may be possible late Monday
night/Tuesday morning (Trans Pecos and portions of the Permian
Basin) with the passing of another cold front and associated upper-
level trough, where weak ascent and some sufficient moisture may be
present as clouds increase. As mentioned in the previous long term
discussion, the lower levels of the atmosphere look to be relatively
dry, thus no significant accumulations and impacts are expected.
Confidence is still low (< 20%) for the potential of light snow
flurries but we will continue to monitor conditions as more data
comes in. Very cold temperatures stick around Tuesday night, with
lows in the upper teens to low 20s at most locations and mid 20s
possible near the Rio Grande. Wind chills Tuesday night into
Wednesday morning approach single digits in southeastern New Mexico
and central/northern Permian Basin while higher terrains may see
single digit values. Wind chill readings in the upper teens may be
felt as far south as the Rio Grande.
After seemingly being under Winter's grasp forever, warmer weather
is on the way Wednesday as a cold surface high pressure system
shifts further to the east. Behind this surface high, deterministic
and ensemble model guidance depicts the development of lee troughing
over southeastern New Mexico and west Texas. Winds should then shift
southerly to southwesterly, bumping Wednesday's highs up to the low
50s at many locations and mid to upper 50s in the Trans Pecos.
Unsurprisingly, yet another upper-level trough digs southward,
pushing another cold front through the area Wednesday night. Highs
on Thursday behind the front look to be a little cooler, resulting
in highs ranging from the mid to upper 40s for most and low to mid
50s in the Lower Trans-Pecos, Big Bend, and Presidio Valley areas.
Thursday night lows look to dip into the 20s throughout the region
and temperatures rebound back into the 50s on Friday. Guidance
indicates the possibility for highs returning above normal next
weekend as higher geopotential heights associated with weak ridging
returns. Dry conditions are expected throughout the extended.
Greening
&&
.AVIATION...
(00Z TAFS)
Issued at 457 PM CST Sat Jan 18 2025
VFR continues to prevail. Winds have remained light, but will
become gusty from the northeast behind a cold front after sunset.
Also watching a disturbance to our north that could bring a lower
cloud deck and snow flurries this evening. Confidence is low so
have not included any flight restrictions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 19 35 17 38 / 20 0 0 0
Carlsbad 22 36 18 38 / 10 0 0 0
Dryden 26 41 22 42 / 0 0 0 0
Fort Stockton 23 40 22 43 / 0 10 0 0
Guadalupe Pass 19 34 22 38 / 10 10 0 0
Hobbs 16 34 17 33 / 30 0 0 0
Marfa 18 42 17 50 / 0 0 0 0
Midland Intl Airport 20 36 19 38 / 10 0 0 0
Odessa 21 36 20 39 / 10 0 0 0
Wink 24 37 21 41 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CST /3 AM MST/ Sunday for Guadalupe
and Delaware Mountains.
Cold Weather Advisory from midnight CST /11 PM MST/ tonight to
10 AM CST /9 AM MST/ Sunday for Andrews-Borden-Central
Brewster-Chinati Mountains-Chisos Basin-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson-Ector-Gaines-Glasscock-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-Howard-Loving-
Lower Brewster County-Marfa Plateau-Martin-Midland-Mitchell-
Pecos-Presidio Valley-Reagan-Reeves County Plains-Scurry-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Warning until 3 AM MST Sunday for Guadalupe Mountains
of Eddy County.
Cold Weather Advisory from 11 PM this evening to 9 AM MST Sunday
for Central Lea-Eddy County Plains-Guadalupe Mountains of
Eddy County-Northern Lea-Southern Lea.
&&
SHORT TERM...29
LONG TERM....55
AVIATION...29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 7:47 PM MST | Blowing Dust Advisory | MAF | Eddy | 3 hr |
| Jan 19, 3:11 AM MST | Extreme Cold Watch | MAF | Eddy, Lea | 23 hr |
| Jan 19, 3:11 AM MST | High Wind Watch | MAF | Eddy | 23 hr |
| Jan 19, 12:28 PM MST | Cold Weather Advisory | MAF | Eddy, Lea | 20 hr |
Nearby
Wind Advisories in Texas, 2025Wind Advisories in New Mexico, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.